Cancer treatment can have side effects, such as:
- Weight fluctuations
- Early menopause
- Fertility disorders
- Psychological aftereffects
If you have any concerns about these health problems, consult your doctor.
Sentinel node biopsy, axillary dissection, breast surgery and radiation therapy can lead to musculoskeletal complications in breast cancer patients. Some of these complications are reversible, especially if managed promptly. The most complex of these aftereffects is lymphedema. Lymphedema is a swelling caused by an accumulation of lymph in the soft tissues near the organ where the lymph nodes have been removed or damaged by treatment. It is characterized by swelling of the arm and hand, and difficulty moving the limb.
Here are some precautions to take to reduce the risk of developing lymphedema in your arm in the weeks following surgery:
- Protect your skin: Avoid trauma such as insect bites, cuts, animal scratches, burns and sunburn. If you have an open wound, wash the area and apply an antibacterial ointment. Avoid substances that irritate your skin.
- Consult a healthcare professional as soon as any symptoms of infection appear (rash, redness, itching, pain, inflammation, increased temperature or fever, and general malaise).
- Ideally, get blood pressure tests done on the non-operated arm. If possible, do not allow injections, infusions or blood tests on the operated arm (risk of infection).
- Be careful when you are exposed to high temperatures (hot baths, saunas, spas and the sun), as heat can cause swelling.
- An exercise program that includes arm strengthening exercises (with weights or elastics) and cardiovascular exercise is recommended to promote your lymphatic circulation.
- Resume your activities gradually. Set short-term goals. The important thing is to get some daily physical activity.
Research has shown that the onset of lymphedema is more common in people who are overweight or who have gained weight since surgery. Therefore, it is recommended to maintain a healthy weight.
Chemotherapy can cause damage to the nervous system (neuropathy), which involves the following symptoms:
- Numbness in the hands or feet
- Dizziness or loss of balance or coordination
- Confusion, agitation
- Cognitive problems
- Changes in sensitivity to heat or cold
- Sharp pain
- Muscle weakness
- Difficulty urinating
- Hearing problems (tinnitus, hearing loss)
- Vision problems (blurred or hazy vision), eye twitching
- Jaw pain
- Change in taste or smell
Damage varies depending on the chemotherapeutic agent received and the dose administered. These symptoms are often temporary. Sometimes neuropathy lasts for a while or only appears months or years after treatment. Consequently, you may need medication, physio or occupational therapy or hearing aids to help you adjust to these changes.
If you experience neuropathic symptoms during treatment, your care team may decide to stop or reduce your chemotherapy until symptoms subside, to prevent damage to your nervous system.
- Tell your doctor if you experience any of these symptoms.
- If your fingers are numb, be careful when handling sharp objects or other dangerous instruments.
- If your balance is affected, move around carefully.